Kentucky, 2013Heavy Snow in Kentucky, December 10, 2013
December 10, 2013 · NWS JKL · 1 event in 1 county or zone
Two systems, one tracking through the Ohio Valley and another moving across the southern Appalachians combined to bring snow and wintry precipitation to eastern Kentucky from shortly after midnight through the mid morning hours on Tuesday December 10th. The heaviest totals received were from Pike and Letcher counties where as much as 3 to 4 inches was reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two systems, one tracking through the Ohio Valley and another moving across the southern Appalachians combined to bring snow and wintry precipitation to eastern Kentucky from shortly after midnight through the mid morning hours on Tuesday December 10th. The heaviest totals received were from Pike and Letcher counties where as much as 3 to 4 inches was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 9, 9:39 PM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Dec 9, 9:39 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
939 PM EST MON DEC 9 2013
.UPDATE...
ISSUED AT 930 PM EST MON DEC 9 2013
GRIDS HAVE BEEN UPDATED THROUGH THE EVENING FOR HOURLY OBSERVATION
TRENDS. THIS LED TO NO SUBSTANTIAL CHANGES FROM THE PREVIOUS
FORECAST SO FAR. LOOKING AT THE RECENT HRRR RUNS AND THE 18Z AND 0Z
NAM DATA IT LOOKS LIKE AS THE PRECIPITATION ARRIVES...ISENTROPIC LIFT
WILL BE ENHANCED NEAR THE VA BORDER...SO OPTED TO INCREASE POPS
NORTHEAST ALONG THE VA BORDER SLIGHTLY FASTER THAN THE PREVIOUS
FORECAST. THE 0Z NAM QPF IS GREATER THAN THE 18Z NAM RUN AND
HAS TRENDED UPWARD TOWARD THE 12Z AND 18Z GFS QPF SOLUTIONS. QPF HAS
BEEN TRENDED UPWARD IN THE GRIDS TO ACCOUNT FOR THIS AS WELL AS SNOW
AMOUNTS IN SOME LOCATIONS.
ALONG OR TO THE SOUTH OF A LINE FROM WILLIAMSBURG TO HYDEN TO
PRESTONSBURG TO INEZ...THE QPF IN THE 0Z NAM AND 12Z AND 18Z GFS
POINT TOWARD ENOUGH QPF TO POSSIBLY GET 4 INCHES OR MORE OF SNOW IF
PRECIPITATION WERE TO ALL FALL AS SNOW. AS YOU MOVE FAR ENOUGH
SOUTHEAST OF THAT LINE...THERE SHOULD BE ENOUGH OF A WARM NOSE AT
THE ONSET FOR SOME SLEET TO CUT BACK ON POTENTIAL SNOW AMOUNTS AND
THIS AREA WILL HAVE WARMER GROUND INITIALLY. THAT SAME AREA
EXPERIENCED WARMER TEMPS ON MONDAY AFTERNOON THAN THE REST OF THE
REGION. THESE FACTORS SHOULD KEEP THE SNOWFALL IN CHECK IN THIS MORE
SOUTHEASTERN REGION...BUT THIS IS SOMETHING WE WILL CONTINUE TO
MONITOR.
AS IT STANDS NOW...IT APPEARS THAT THE HIGHER AMOUNTS SHOULD OCCUR
ABOVE 2000 FEET AND NEAR A WILLIAMSBURG TO BARBOURVILLE TO HYDEN TO
PRESTONSBURG TO INEZ LINE. THIS SCENARIO WOULD AFFECT PARTS OF
INTERSTATE 75...THE HAL ROGERS PARKWAY AND KY HIGHWAY 80 CORRIDOR
AS WELL AS PORTIONS OF US 23.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 435 PM EST MON DEC 9 2013
20Z SFC ANALYSIS SHOWS THE ARCTIC BOUNDARY HOLDING ON JUST TO OUR
SOUTHEAST AWAITING THE NEXT WAVE OF PCPN TO MOVE UP ALONG IT FROM THE
SOUTH. LOW CLOUDS ARE FOUND THROUGH MOST OF EAST KENTUCKY WITH JUST
SOME SMALL BREAKS RIGHT ALONG THE SPINE OF THE APPALACHIANS. UNDER
THESE AND CLOSER TO THE FRONT...TEMPERATURES ARE SIGNIFICANTLY
MILDER THAN THE REST OF THE AREA. AS A RESULT...READINGS RANGE FROM
THE MID AND UPPER 40S NEAR VIRGINIA TO THE LOW 30S NORTH OF
INTERSTATE 64. DEWPOINTS...MEANWHILE...ARE IN THE UPPER 20S
NORTHWEST TO LOWER 40S IN THE FAR SOUTHEAST.
THE MODELS REMAIN IN SOME FLUX...STILL AT THIS LATE HOUR...REGARDING
THE TANDEM MID LEVEL WAVES THAT WILL CROSS THE OHIO VALLEY ON
TUESDAY. THE SOUTHERN ONE WILL HAVE THE MOST IMPACT ON THE AREA LATER
TONIGHT BUT MAY NOT COMPLETELY PHASE WITH THE CLIPPER COMING IN FROM
THE NORTH. BECAUSE OF THIS...THE RESULTING WEATHER HAS BEEN SHIFTING
IN THE MODEL SOLUTIONS WITH EACH RUN. REGARDLESS...THE COMBINED
TROUGH WILL SWEEP THROUGH THE OHIO VALLEY AND CENTRAL APPALACHIANS BY
00Z WEDNESDAY WITH FAST...FLAT FLOW TO FOLLOW. A GENERAL MODEL BLEND
WAS USED FOR THE FORECAST WITH THE 12Z NAM AND GFS TAKING THE LEAD...
ALTHOUGH THE HRRR WAS ALSO INCLUDED FOR THE PCPN ONSET AND TYPE
EARLY.
SENSIBLE WEATHER WILL FEATURE A QUICK HIT OF PCPN AS THE LAST SFC
WAVE MOVES NORTHEAST ALONG THE TIGHTENING ARCTIC BOUNDARY JUST TO
OUR SOUTHEAST. EXPECT THE PCPN TO MOVE BACK IN AROUND MIDNIGHT
STARTING ALONG THE TENNESSEE BORDER IN THE FAR SOUTHWEST AND QUICKLY
SPREADING NORTHEAST WITH TIME. THE LATEST MODELS ARE TARGETING THE
SOUTHEAST 2/3RDS OF THE CWA FOR A QUARTER INCH OR SO OF QPF AND
LIGHTER AMOUNTS TAPERING QUICKLY TO THE NORTHWEST. THE NORTHERN
PORTION OF THIS HYBRID CLIPPER/WAVE WILL LIKELY HAVE HIGHER SNOW
RATIOS TO COMPENSATE FOR THE LESSER QPF THERE. ACROSS THE FAR
SOUTHEAST...THERE WILL BE A BETTER CHANCE OF SLEET MIXING IN WITH THE
SNOW AT THE ONSET SO HAVE CUT THE SNOW AMOUNTS IN THIS AREA. THE SNOW
WILL LIKELY COME DOWN QUICK FOR SEVERAL HOURS ACROSS THE AREA RIGHT
BEFORE THE MORNING-SCHOOL COMMUTE. ACCORDINGLY...WE HAVE HOISTED A
WSW FROM MIDNIGHT THROUGH THE MORNING ACROSS THE AREA...LINGERING THE
ADVISORY IN THE FAR SOUTHEAST THROUGH MID AFTERNOON TUESDAY. THE SNOW
PULLS AWAY QUICKLY AND DRIER AIR BEHIND THE FINALLY DEPARTING ARCTIC
BOUNDARY WILL CLEAR THE SKY AND POPS SETTING THE STAGE FOR A VERY
COLD NIGHT INTO WEDNESDAY MORNING.
USED THE CONSSHORT TO BASE THE TEMPS AND TD ON THROUGH 18Z TUESDAY...
CONSALL THEREAFTER...WHILE ALLOWING THE DIURNAL FROM THE NAM12 TO
GUIDE THE HOURLY TEMPS THROUGH THE SHORT TERM...TOO. BCCONSSHORT WAS
USED AS A STARTING POINT FOR WINDS THROUGH 18Z AND THE BCCONSALL
AFTER THAT. AS FOR POPS...ENDED UP CLOSEST TO THE SLIGHTLY HIGHER MET
NUMBERS ACROSS THE AREA TONIGHT INTO TUESDAY AND BASICALLY KEPT
THINGS DRY ON TUESDAY NIGHT.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 257 PM EST MON DEC 9 2013
MODELS ARE IN REASONABLE AGREEMENT THROUGH THE WEEK AND INTO THE
UPCOMING WEEKEND WITH ONLY SOME SMALL DIFFERENCES. CONFIDENCE IS
INCREASING AROUND THE UPCOMING STORM FOR FRIDAY NIGHT AND SATURDAY.
HIGH PRESSURE WILL FINALLY MAKE A RETURN FOR WEDNESDAY WITH A FULL
DAY OF SUNSHINE. A FAST MOVING VORT MAX WILL TEMPORARILY SUPPRESS
THE HIGH TO THE SOUTH AS IT PUSHES A COLD FRONT ACROSS EASTERN
KENTUCKY. MOISTURE REMAINS VERY LIMITED WITH THIS FEATURE AND AT
BEST A PERIOD OF FLURRIES COULD OCCUR. HIGH PRESSURE WILL REBUILD
OVER THE AREA FROM THURSDAY INTO FRIDAY. A SHARP MID LEVEL TROUGH
WILL EJECT OUT OF THE SOUTHWEST FRIDAY NIGHT INTO SATURDAY...WITH A
SURFACE LOW TRACKING ACROSS THE REGION. RIGHT NOW IT LOOKS LIKE THE
TRACK SHOULD TAKE IT RIGHT OVER SOUTHEAST KENTUCKY WITH THE WARM
SECTOR SURGING INTO THE AREA LATE FRIDAY NIGHT. WHILE A PERIOD OF
SNOW/SLEET MAY BE POSSIBLE AT THE ONSET...ESPECIALLY ACROSS THE
NORTH...WE SHOULD SEE A QUICK TRANSITION OVER TO ALL RAIN. RAIN WILL
CONTINUE INTO SATURDAY. AS THE SYSTEM DEPARTS...COLD AIR WILL WRAP
BACK INTO EASTERN KENTUCKY WITH PRECIPITATION CHANGING OVER TO SNOW
SATURDAY NIGHT. AT THIS TIME...MOISTURE AND LIFT APPEARS TO BE
FAIRLY LIMITED WITH UPSLOPE FLOW...SO ANY ACCUMULATIONS WILL LIKELY
BE SMALL AND MAYBE CONFINED TO JUST THE HIGHER ELEVATIONS.
DRIER...BUT COLDER WEATHER WILL THEN BE SEEN INTO EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 815 PM EST MON DEC 9 2013
CONFIDENCE IN THE DETAILS OF SNOW DEVELOPING ACROSS THE AREA
OVERNIGHT HAS INCREASED WITH BETTER MODEL AGREEMENT...AND ALL SNOW IS
ANTICIPATED AT THE TAF SITES. ACCORDINGLY...HAVE CONTINUED WITH A PERIOD
OF LOW CIGS...AND VIS AT THE TAF SITES STARTING BETWEEN 6Z TO 9Z
THROUGH ABOUT 13Z TO 16Z. MVFR CIGS ARE EXPECTED DURING THE FIRST 6
HOURS OF THE PERIOD...WITH IFR DURING THE PERIOD OF SNOW FALLING AND
POSSIBLE AT LEAST BRIEF DROPS BELOW AIRPORT MINS DURING THE HEAVIEST
SNOW. WINDS WILL BE WEST TO NORTHWEST THROUGH THE PERIOD AT 5 TO 10
KTS...BUT DURING ANY HEAVIER BOUTS OF SNOW THERE MAY BE A BRIEF PICK
UP WITH GUSTS TO 15 KTS OR SO. CIGS SHOULD IMPROVE BACK TO MVFR
BETWEEN 13Z AND 17Z AND THEN TO VFR LATE IN THE PERIOD AT ALL THE TAF
SITES.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON EST TUESDAY FOR KYZ044-
050>052.
WINTER WEATHER ADVISORY UNTIL 2 PM EST TUESDAY FOR KYZ058>060-
068-069-079-080-083-084-104-106>109-111-112-114.
WINTER WEATHER ADVISORY UNTIL 4 PM EST TUESDAY FOR KYZ085>088-
110-113-115>120.
&&
UPDATE...JP
SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...JP
Hazardous weather outlook, Dec 9, 3:43 PM EST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EST MON DEC 9 2013
KYZ044-050>052-110000-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
343 PM EST MON DEC 9 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA OVERNIGHT AS A WAVE OF
LOW PRESSURE MOVES THROUGH THE SOUTHERN APPALACHIANS. WHILE THE EXACT
TRACK OF THIS SYSTEM IS STILL NOT CERTAIN AT THIS TIME...IT APPEARS
THAT BETWEEN 1 AND 2 INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SNOW IS EXPECTED TUESDAY MORNING. SOME ADDITIONAL LIGHT SNOW
ACCUMULATION IS POSSIBLE FROM THIS.
A BRIEF PERIOD OF SNOW WILL BE POSSIBLE FRIDAY NIGHT. SNOW WILL BE
POSSIBLE AGAIN FROM SATURDAY NIGHT INTO SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOWFALL REPORTS TONIGHT INTO
TUESDAY.
KYZ058>060-068-069-079-080-083-084-104-106>109-111-112-114-110000-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE
343 PM EST MON DEC 9 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM
EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SNOW IS EXPECTED TO DEVELOP ACROSS THE AREA OVERNIGHT AS A WAVE OF
LOW PRESSURE MOVES THROUGH THE SOUTHERN APPALACHIANS. WHILE THE EXACT
TRACK OF THIS SYSTEM IS STILL NOT CERTAIN AT THIS TIME...IT APPEARS
THAT BETWEEN 1 AND 3 INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SNOW IS EXPECTED INTO TUESDAY AFTERNOON. SOME ADDITIONAL LIGHT SNOW
ACCUMULATION IS POSSIBLE FROM THIS.
A BRIEF PERIOD OF SNOW WILL BE POSSIBLE FRIDAY NIGHT. SNOW WILL BE
POSSIBLE AGAIN FROM SATURDAY NIGHT INTO SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOWFALL REPORTS TONIGHT INTO
TUESDAY.
KYZ085>088-110-113-115>120-110000-
WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PRESTONSBURG...HINDMAN...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
343 PM EST MON DEC 9 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SNOW...AND A TOUCH OF SLEET...IS EXPECTED TO DEVELOP ACROSS THE AREA
OVERNIGHT AS A WAVE OF LOW PRESSURE MOVES THROUGH THE SOUTHERN
APPALACHIANS. WHILE THE EXACT TRACK OF THIS SYSTEM IS STILL NOT
CERTAIN AT THIS TIME...IT APPEARS THAT BETWEEN 1 AND 3 INCHES OF
SNOW AND SLEET ACCUMULATION WILL BE POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SNOW IS EXPECTED INTO TUESDAY AFTERNOON. SOME ADDITIONAL LIGHT SNOW
ACCUMULATION IS POSSIBLE FROM THIS.
A BRIEF PERIOD OF SNOW WILL BE POSSIBLE FRIDAY NIGHT. SNOW WILL BE
POSSIBLE AGAIN FROM SATURDAY NIGHT INTO SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOWFALL OR SLEET REPORTS
TONIGHT THROUGH TUESDAY.
GREIF/KAS
Heavy Snow, Pike
- When
- December 10, 12:45 AM EST to 9:00 AM EST
- Where
- Pike forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Trained spotters reported around four inches of snow fell in the Kimper and Dorton areas of Pike County. Elsewhere, two to three inches were common.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 10, 20131 death · 1 event
- Cold in Illinois, December 10, 20131 death · 1 event
- Lake-Effect Snow in New York, December 10 to 13, 2013$114,000 · 9 events
- Lake-Effect Snow in Pennsylvania, December 10 to 12, 2013$50,000 · 1 event
- Winter Weather in Ohio, December 10, 201325 events
- Winter Weather in New Jersey, December 10, 201319 events
- Winter Weather in Virginia, December 10, 201313 events
- Heavy Snow and Winter Weather in Pennsylvania, December 10, 201313 events
- Winter Storm and Winter Weather in Maryland, December 10, 20138 events
- Blizzard and Winter Storm in Alaska, December 10 to 12, 20138 events
- Winter Weather in Iowa, December 10 to 11, 20138 events
- Winter Storm and Winter Weather in West Virginia, December 10, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491473.